Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2014, 1:18 AM MDT for Ouray County, San Juan County, San Miguel County, Colorado. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2014, 1:18 AM MDT (07:18 UTC)
- Expired
- Sep 9, 2014, 1:15 PM MDT
- In force
- 12 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ouray County, CO, San Juan County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 10:56 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 8, 10:56 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1056 PM MDT MON SEP 8 2014 .UPDATE... ISSUED AT 655 PM MDT MON SEP 8 2014 HEAVY RAIN AND THUNDERSTORMS ARE ON THEIR WAY FOR TONIGHT. UPDATED POPS AND WEATHER GRIDS TO ACCOUNT FOR LOWER CHANCES OF PRECIPITATION OVER WESTERN COLORADO UNTIL 9PM OR SO. A LINE OF SHOWERS FROM VERNAL SOUTH TO CANYONLANDS IS AT THE LEADING EDGE OF A HEAVY LINE OF SHOWERS AND THUNDERSTORMS EXTENDING ACROSS CENTRAL UTAH. THESE SHOWERS DO NOT LOOK ALL THAT IMPRESSIVE ON RADAR BUT ARE PACKING A LOT OF EFFICIENT MOISTURE AND HAVE A HISTORY OF CREATING FLOODING PROBLEMS IN ARIZONA AND UTAH. LATEST 00Z BALLOON SOUNDING AT GJT SHOWS PRECIPITABLE WATER AT 1.06 INCH AND WILL RISE THROUGHOUT THE EVENING AND INTO THE MORNING. && .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) ISSUED AT 228 PM MDT MON SEP 8 2014 SATELLITE IMAGERY SHOWS WIDESPREAD WARM...MOIST ADVECTION ACROSS CA... AZ...UT...AND CO WHICH WILL CONTINUE THROUGH TONIGHT. A TROUGH OVER NORTHERN CA WAS SHOWING THE FIRST SIGNS OF EJECTING ENE INTO THE WESTERN GREAT BASIN THIS AFTERNOON. THE REMNANTS OF NORBERT WERE SPINNING OFF THE BAJA CA COAST AND SLIDING GRADUALLY NE...WITH SOME OF ITS MOISTURE BEING DRAWN NORTH BY THE FLOW AHEAD OF THE WESTERN TROUGH. THE SUBTROPICAL HIGH WAS SITUATED OVER SE TEXAS... IN A GOOD POSITION TO SUPPORT THE PUSH OF MONSOON MOISTURE INTO THE AREA. THE MONSOON FLOW ALONG THE WEST SIDE OF THE HIGH WILL COMBINE WITH NORBERT'S MOISTURE AND THE BROAD FORCING AHEAD OF THE NORTHERN CA TROUGH...WHICH IS SUPPORTED BY A DECENT JET SPEED MAXIMA OVER SOUTHERN CA. A STRONG LINE OF CONVECTION DEVELOPED ALONG THE UT AND NV BORDERS REVEALING THIS UPLIFT AND POSSIBLE FRONTOGENESIS IN THE BAROCLINIC ZONE. ANALYSIS SHOWS A TIGHTENING THICKNESS GRADIENT ALSO SUPPORTING FRONT. PWAT ANALYSIS AND MODEL PROJECTIONS SHOW 1 TO 1.5 INCHES OF WATER OVER THE FORECAST AREA TODAY THROUGH TUESDAY MORNING. THESE FEATURES COME TOGETHER OVER THE GREAT BASIN AROUND MIDNIGHT TONIGHT...THEN MOVE STEADILY EAST. PEAK PERIOD FOR WIDESPREAD HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS APPEARS TO BE BETWEEN 09Z AND 18Z TUE. AS THE TROUGH APPROACHES...THE BAROCLINIC ZONE WILL MOVE THROUGH WESTERN CO ABOUT NOON...THEN WHAT LOOKS LIKE A SECOND WAVE ASSOCIATED WITH THE MAIN TROUGH WILL PUSH THROUGH EASTERN UT LATE TUE AFTERNOON AND WESTERN CO THROUGH THE EVENING. HAVE CONTINUED THE FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA THROUGH 06Z TUE. BELIEVE THE HEAVIEST RAIN WILL FALL IN THREE MAXIMAS...ONE ACROSS THE SAN JUAN MTS AND FOUR CORNERS...THE SECOND OVER NE UT AND NW CO...CLOSE TO THE WY BORDER. THE THIRD OVER THE MOUNTAINS OF WEST-CENTRAL CO CENTERED AROUND 12Z TUE MORNING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 228 PM MDT MON SEP 8 2014 BY EARLY WED DRIER NORTHWEST FLOW WILL SWEEP ACROSS THE REGION AS THE TROUGH AXIS SHIFTS EAST OF THE CONTINENTAL DIVIDE. A FEW SHOWERS MAY PERSIST ALONG OUR EASTERN BORDER THROUGH THE DAY AS MOISTURE LINGERS OVER THE HIGHER TERRAIN. BUT THE EXITING TROUGH WILL USHER IN DRIER CONDITIONS THROUGH THE NEXT SEVERAL DAYS AS A HIGH PRESSURE RIDGE SITS ALONG THE WEST COAST. THERE WILL BE ONE DISTURBANCE THAT WILL PASS OVER THE NORTHERN ROCKIES...AND INTO THE NORTHERN PLAINS STATES LATE THU INTO FRI. AN ASSOCIATED COLD FRONT WILL DROP ALONG THE EAST SIDE OF THE COLORADO ROCKIES. WHILE THE UPSLOPE SHOWERS AND MOST OF THE COOLER AIR WILL STAY EAST OF THE CONTINENTAL DIVIDE...WE COULD SEE TEMPERATURES DROP A FEW DEGREES THU NIGHT THROUGH FRI. THE COOLING WILL BE STRONGEST OVER NORTHWEST COLORADO...WHERE CRAIG COULD DIP INTO THE LOWER TO MID 30S THU NIGHT. THE ECMWF IS MORE AGGRESSIVE WITH THIS FRONT...WITH BELOW 0C TEMPS AT 700MB OVER OUR FAR NORTH FRI MORNING. THIS SYSTEM WILL HAVE TO BE WATCHED TO SEE IF IT TAKES A MORE WESTERLY TRACK...WHICH WOULD HAVE A BIGGER IMPACT ON OUR FORECAST AREA. THE WESTERN RIDGE WILL GRADUALLY BEGIN TO SHIFT EAST INTO THE GREAT BASIN LATE IN THE WEEK. WHILE THE AREA WILL CONTINUE TO BE DOMINATED BY THE RELATIVELY DRY NORTHWEST FLOW...MODELS INDICATE MOISTURE WILL HAVE MOVED INTO NEW MEXICO AS THE SUBTROPICAL HIGH EXPANDS NORTHWARD FROM NORTHEAST MEXICO/SOUTH TEXAS. THIS MOISTURE WILL GRADUALLY SEEP ACROSS OUR SOUTHERN BORDER DURING THE WEEKEND AND EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1040 PM MDT MON SEP 8 2014 WEATHER ACTIVITY HAS INCREASED OVER EAST-CENTRAL UTAH AND WEST-CENTRAL COLORADO AS THE REMNANTS OF HURRICANE NORBERT HAVE REACHED THE REGION. IFR/MVFR CONDITIONS WILL BE POSSIBLE AT TERMINALS ON AND OFF THROUGH 00Z TUES. OBSCURATION OF THE HIGHER TERRAIN DUE TO HEAVY RAIN AND LOW CLOUD COVER WILL REMAIN WIDESPREAD TONIGHT THROUGH TOMORROW EVENING BEFORE DRYING MOVES IN BEHIND THIS SYSTEM ON WEDNESDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR COZ001>014-017>023. UT...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR UTZ022>025-027>029. && UPDATE...JAM SHORT TERM...CC LONG TERM...EH AVIATION...JAM
Hazardous weather outlook, Sep 8, 6:56 AM MDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 656 AM MDT MON SEP 8 2014 COZ001>014-017>023-UTZ022>025-027>029-091300- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 656 AM MDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING BECOME NUMEROUS BY THIS AFTERNOON. LOCALLY HEAVY RAIN SHOWERS MAY OCCUR WHICH COULD CAUSE LOCALIZED FLASH FLOODING OR MUD DEBRIS FLOWS. AREAS OF STEEP TERRAIN WILL BE PRONE TO MUD OR ROCK SLIDES AND FALLING ROCKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FLASH FLOOD WATCH CONTINUES FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO FOR TUESDAY AND TUESDAY EVENING. TOTAL RAINFALL AMOUNTS COULD EXCEED ONE INCH OF RAIN WITH SOME MOUNTAIN AREAS REACHING 2 TO 3 INCHES OF RAIN. EXCESSIVE RAIN ELEVATES THE DANGERS OF FLASH FLOODING AND MUD DEBRIS FLOWS. RAIN WILL BE ENDING ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT AND POSSIBLY AGAIN ON TUESDAY. SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:23 PM MDT | Areal Flood Advisory | GJT | Garfield | 3 hr |
| Sep 9, 1:40 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Sep 9, 2:54 PM MDT | Areal Flood Advisory | GJT | Eagle, Garfield, Mesa, Rio Blanco, Routt | 3 hr |
| Sep 9, 3:37 PM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 6 hr |
| Sep 9, 4:13 PM MDT | Special Weather Statement | GJT | Mesa | 47 min |
| Sep 9, 4:17 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Sep 9, 5:05 PM MDT | Areal Flood Advisory | GJT | Delta, Garfield, Gunnison, Mesa, Pitkin | 3 hr |
| Sep 8, 8:49 PM MDT | Flash Flood Warning | GJT | Grand | 6 hr |
| Sep 9, 8:46 AM MDT | Areal Flood Advisory | GJT | Grand | 9 hr |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.